Volume 18, issue 3 (2014)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Covering link calculus and the bipolar filtration of topologically slice links

Jae Choon Cha and Mark Powell

Geometry & Topology 18 (2014) 1539–1579
Abstract

The bipolar filtration introduced by T Cochran, S Harvey and P Horn is a framework for the study of smooth concordance of topologically slice knots and links. It is known that there are topologically slice 1–bipolar knots which are not 2–bipolar. For knots, this is the highest known level at which the filtration does not stabilize. For the case of links with two or more components, we prove that the filtration does not stabilize at any level: for any n, there are topologically slice links which are n–bipolar but not (n + 1)–bipolar. In the proof we describe an explicit geometric construction which raises the bipolar height of certain links exactly by one. We show this using the covering link calculus. Furthermore we discover that the bipolar filtration of the group of topologically slice string links modulo smooth concordance has a rich algebraic structure.

Keywords
covering link calculus, concordance, bipolar filtration
Mathematical Subject Classification 2010
Primary: 57M25, 57N70
References
Publication
Received: 1 May 2013
Accepted: 7 October 2013
Published: 7 July 2014
Proposed: Peter Teichner
Seconded: Robion Kirby, Yasha Eliashberg
Authors
Jae Choon Cha
Department of Mathematics
Pohang University of Science and Technology
Gyungbuk
Pohang 790-784
South Korea
and
School of Mathematics
Korea Institute for Advanced Study
Seoul 130–722
South Korea
Mark Powell
Department of Mathematics
Indiana University
Rawles Hall
831 East 3rd Street
Bloomington, IN 47405
USA